Kentucky, 2009

Hail in Kentucky, April 13, 2009

April 13, 2009 · NWS PAH · 1 event in 1 county or zone

Broken lines of thunderstorms developed and intensified during the afternoon ahead of a surface cold front and strong upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Broken lines of thunderstorms developed and intensified during the afternoon ahead of a surface cold front and strong upper low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 11:50 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 13, 11:50 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT MON APR 13 2009

.DISCUSSION...
LAPS SHOWS SURFACE BASED CAPES NOW UP TO NEARLY 1100 J/KG OVER SRN
PENNYRILE/HOP AREA...WHERE CONVECTION APPEARS TO BE INITIATING
ALONG 850 MB THETA-E RIDGE AXIS/PEAK CAPES. THIS COULD BE
BEGINNING OF OUR PRE-FRONTAL LINE OF CONVECTION THAT MIGHT
POSSIBLY LEAD TO A WEATHER WATCH BOX IN THE NEXT COUPLE
HOURS...PER JUST ISSUED SWOMCD.

HIGH POP EVENT TONIGHT...HIGHEST EAST TO LOWEST WEST. SVR THREAT
THRU EARLY EVENING...THEN LOSS OF DIURNAL FUEL AND EWARD SHIFTING
CAPE AXIS SHOULD SPELL END TO THAT...WITH FROPA AND THEN BACKSIDE
OF LOW SHOWERY PCPN LINGERING. UPPER LOW SITTING/SPINNING IN MID
OH RIVER VALLEY WILL MEAN LINGERING SHOWERS INTO/THRU TUE EARLY
NIGHT AT LEAST...PARTICULARLY ERN FA. HAVE TRIED TO
COLLABORATIVELY BLEND THAT TIMING.

WED-FRI LOOK DRY AND MAYBE SAT AS WELL. OLD ECMWF WAS MOST
CONSISTENT WITH THIS SIGNAL...THOUGH WE START TO SHIFT SOME LOW
POPS WEST TO EAST ACROSS THE AREA LATE FRI NIGHT-SAT. MOST/BETTER
POPS WILL COME WITH SYSTEM PASSAGE SUNDAY...ALL MODELS SIGNALLING
THIS CONSISTENTLY...SO UPPED POPS THEN. SIMILARLY EVEN GIVEN MODEL
DISCREPANCYS...GETTING INTO TROF OR BACKSIDE OF IT SHOULD MEAN
COOLER THAN CLIMO/MOS TEMPS BY EARLY NEXT WEEK...SO COLLABORATIVELY
AGREED TO BUMOP DOWN TEMPS CONSIDERABLY MON.

&&

.AVIATION...
FOR THE 18Z MONDAY ROUTINE TAF ISSUANCE...ADJUSTED THE NEAR TERM
KOWB TAF TO ACCOUNT FOR LINE OF CONVECTIVE ACTIVITY DEVELOPING ON
NORTH-SOUTH THETA-E RIDGE JUST WEST OF THE TAF SITE.
OTHERWISE...ADDED A MENTION OF MVFR/IFR CEILINGS AND VISIBILITIES TO
ALL TAF SITES THIS AFTERNOON IN ADVANCE OF FURTHER THUNDERSTORM
ACTIVITY...ESPECIALLY FOR THE KPAH/KEVV/KOWB TAF SITES. FOLLOWING
THE PASSAGE OF THE CONVECTIVE ACTIVITY...DROPPED CEILINGS INTO THE
1500 TO 2500 FT AGL RANGE FOR POST FRONTAL CONDITIONS. ALSO...ADDED
DRIZZLE TO THE 12-18Z TUESDAY TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 13, 12:07 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT MON APR 13 2009

ILZ075>078-080>094-INZ081-082-085>087-KYZ001>015-018-MOZ076-086-
087-100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HENDERSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
107 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FOR THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT ADVANCING THROUGH THE
REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY TO
THE EAST OF A MT VERNON ILLINOIS TO SIKESTON MISSOURI. LARGE HAIL
WILL BE THE PRIMARY HAZARDOUS WEATHER THREAT.

MINOR FLOODING IS FORECAST OR OCCURRING ON THE WABASH AND LITTLE
WABASH RIVERS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR SATURDAY THROUGH SUNDAY.
AT THIS TIME...LOCALLY HEAVY RAINFALL IS THE PRIMARY CONCERN...BUT
SEVERE STORMS CANNOT BE COMPLETELY RULED OUT.

MINOR FLOODING IS FORECAST TO CONTINUE ALONG THE WABASH AND LITTLE
WABASH RIVERS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO STAY ON ALERT IN CASE THEIR ACTIVATION IS
REQUESTED.

INZ088-KYZ016-017-019>022-141000-
SPENCER-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
107 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT. SUPERCELLS WITH
DAMAGING WINDS AND POSSIBLY A BRIEF TORNADO OR TWO WILL BE
POSSIBLE THIS AFTERNOON AND EARLY EVENING. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY TAX DRAINAGE SYSTEMS IN SOME LOCATIONS. REFER
TO THE WATCH FOR MORE DETAILS.

MINOR FLOODING IS FORECAST OR OCCURRING ON THE WABASH AND LITTLE
WABASH RIVERS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR SATURDAY THROUGH SUNDAY.
AT THIS TIME...LOCALLY HEAVY RAINFALL IS THE PRIMARY CONCERN...BUT
SEVERE STORMS CANNOT BE COMPLETELY RULED OUT.

MINOR FLOODING IS FORECAST TO CONTINUE ALONG THE WABASH AND LITTLE
WABASH RIVERS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
April 13, 12:53 PM CST
Where
Christian County, Oak Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.670, -87.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159873.